Define an $n\times N$ sensing matrix $A$ by $A_{ij} = 0$ with probability $p$, and $A_{ij} = 1/\sqrt{n}$ with probability $1-p$. Does $A$ satisfy the restricted isometry property?

For reference, the symmetric case is answered in the following paper:

R.G. Baraniuk, M.A. Davenport, R.A. DeVore, and M.B. Wakin, "A simple proof of the restricted isometry property for random matrices," Constructive Approximation, 28(3) pp. 253-263, December 2008. (pdf)

  • $\begingroup$ This may be a pointer: ieeexplore.ieee.org/xpls/abs_all.jsp?arnumber=5512379 (unfortunately, it is paywalled and I have not found an OA copy of it). I do not know the paper in detail, but what I can see from a quick glance is that they do not consider as general a case as you ask for; they consider p = 1/2. Also, I do not know how thorough they are about the RIP of such matrices. $\endgroup$ Jun 20, 2013 at 13:09
  • $\begingroup$ This could also be a hint: rauhut.ins.uni-bonn.de/RauhutSlidesLinz.pdf (page 98). Unfortunately, it looks like what he calls Bernoulli random variables are random +/-1 - not 0/1 (I would call these Rademacher). $\endgroup$ Jun 20, 2013 at 13:16
  • 2
    $\begingroup$ Allow me to repeat the gist of a comment I made on the identical post (now deleted) on stats.SE: It would help to make this question more precise and indicate what exactly you are interested in and what you are struggling to adapt. @Thomas' comment is relevant; we also do not know what degree (i.e., order) of sparsity you are interested in. Even if we consider Rademacher functions, the answer is clearly no in any uniform (in $p$) sense, for let $p$ be $1$ (or, sufficiently close) so that there is (a high probability of) a submatrix being all ones. (cont.) $\endgroup$
    – cardinal
    Jun 21, 2013 at 20:15
  • 2
    $\begingroup$ By choosing a sequence $p_n \in (0,1)$ as a function of $n$, this will be made true for some $p$ for any size matrix. On the other hand, for fixed $p$, if, we modify the construction so that $A_{ij} = (1-p)/\sqrt{n}$ with probability $p$ and $-p/\sqrt{n}$ with probability $(1-p)$, then the answer is clearly yes, for this follows from the much more general theory related to zero-mean subgaussian random matrices. $\endgroup$
    – cardinal
    Jun 21, 2013 at 20:16
  • $\begingroup$ thanks @cardinal, the matrix $A$ is not zero-mean, but the theory of subgaussian random matrices does answer this question. I was wondering how $A$ could satisfy the RIP given it does not preserve norm, but it is obvious there is an appropriate scaling of $A$ that does $\endgroup$
    – olivia
    Jun 24, 2013 at 19:16

1 Answer 1


As others have stated in the comments, the answer is "No". The non-zero mean of the matrix dictates that a nonzero mean vector (say, all ones), will have substantially higher gain than a random vector with zero mean (say uniformly random +1,-1).

Consider the squared norm of A times a constant vector y is expected to be n*(p*N)^2. (iteration of expectations)

The squared norm of A times a vector x drawn uniformly from (-1,+1) is expected to be n*(p*N). (calculable by sum of variances of Binomial distribution)

The norms of x and y are the same, but the expectation of transformed norms differ by a factor of p*N -- diverging as the dimensions grow large.

Here's matlab code to help demonstrate.

Ex_normSqAx = n*(N*p);  % E[ squared norm of A times random signs ]
Ex_normSqAy = n*(N*p)^2; % E[ squared norm of A times constant vector ]
normSqAx = norm(A*x)^2;
normSqAy = norm(A*y)^2;

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.